Nursing home residents have a fivefold increased risk of falling in the two days immediately following a change in the dosage of certain antidepressants, a new study finds.
Nursing home staff should more carefully monitor residents whose doctors have prescribed — or increased the dosage of — non-SSRI (selective serotonin reuptake inhibitors) antidepressants such as bupropion (Wellbutrin) or venlafaxine (Effexor), according to researchers from the Institute for Aging Research of Hebrew SeniorLife, a Harvard Medical School affiliate. Experts suspect the falls could be related to acute cognitive or motor effects linked with the medications. Non-SSRI antidepressants such as trazodone (Desyrel) can cause postural hypotension — a dramatic decrease in blood pressure when a person goes from sitting to standing — which could also be a factor, the researchers wrote.
The study’s lead author, Sarah D. Berry, M.D., observed 1,181 Boston-area nursing home residents who had fallen. Then she compared the frequency of antidepressant changes during a “hazard” period (one to seven days before a fall) with the frequency of antidepressant changes during a control period (eight to 14 days prior to a fall). Berry found that the risk of falling was much higher within two days of a change in a non-SSRI prescription. Some estimates suggest that more than a third of the nation’s 1.6 million nursing home residents are on SSRIs.
Berry suggests that “nursing home staff should keep a watchful eye on residents in the days following a non-SSRI antidepressant change to prevent falls and clinicians should avoid making changes on weekends or during times when unfamiliar staff is present.” The study was published online in the Journal of Gerontology: Medical Sciences.
Tiny URL for this post: